Why Does Oxycodone Make You Sleepy?
Oxycodone binds to opioid receptors in your brain, producing sedative effects such as sleepiness, drowsiness, trouble breathing, sedation, and trouble concentrating.
Oxycodone makes you sleepy when it binds to opioid receptors in your brain. When these receptors are active, you may feel drowsiness, impairment, clouded thinking, numbness, and other effects of opioids.
Oxycodone is an opioid painkiller that treats chronic pain and severe pain in the short term. It is available as a brand name prescription, OxyContin. Similar to other opioid pain relievers, oxycodone is abused for its sedative and analgesic (pain relief) effects.
Your risk of sleepiness, impairment, and other side effects may increase if you abuse Oxycodone. As of June 2022, prescription opioid medications such as oxycodone and hydrocodone may be moderately available for abuse in Ohio.
How Oxycodone Makes You Sleepy
Oxycodone works by binding to three types of opioid receptors in your central nervous system (CNS), known as mu, delta, and kappa receptors.
Active kappa opioid receptors in your brain may be linked to CNS depressant effects, such as tiredness, trouble concentrating, lightheadedness, constipation, and other common side effects.
Some serious side effects of oxycodone, such as breathing problems, low blood pressure, and loss of appetite, may also be linked to kappa receptors.
Dangers Of Oxycodone’s Sedative Effects
If you feel tired or sleepy after taking oxycodone, you may have trouble driving, operating machinery, or concentrating on important tasks.
If you have pre-existing medical conditions such as liver problems or respiratory depression, you may experience serious side effects beyond sleepiness when taking oxycodone. People who are breastfeeding may also pass oxycodone to nursing infants through breast milk.
Taking oxycodone as directed by your Ohio doctor can reduce your risk of serious side effects.
Severe drowsiness when taking oxycodone can be an early sign of an opioid overdose. High doses of oxycodone can cause your brain and vital functions to shut down, which can be life-threatening. Signs of an oxycodone overdose may include:
- shallow breathing
- loss of consciousness
- gurgling noises while unconscious
- clammy skin
- blue lips and fingernails
Mixing oxycodone with benzodiazepines or alcohol increases your risk of overdose. If you see these signs in yourself or a loved one, call for help right away.
An overdose victim can be given naloxone before medical help arrives. Naloxone can restore breathing and reverse the effects of overdose. Project DAWN and other Ohio harm reduction programs can give out nasal sprays containing naloxone to community members.
The sedation, euphoria, and numbness caused by taking oxycodone can be habit-forming. If you or a loved one cannot stop taking oxycodone, you may be suffering from opioid addiction or substance use disorder.
A substance use disorder may include an inability to function without opioids, problems at school, work, or your personal life caused by opioids, and withdrawal symptoms when trying to quit. Substance use disorders caused by opioid use may require professional help.
To find out if our opioid addiction treatment options work for you or your loved one, please contact Ohio Recovery Center today.
- Food and Drug Administration https://www.accessdata.fda.gov/drugsatfda_docs/label/2009/020553s060lbl.pdf
- National Library of Medicine: StatPearls https://www.ncbi.nlm.nih.gov/books/NBK482226/
- National Library of Medicine: StatPearls https://mha.ohio.gov/static/ResearchandData/DataandReports/OSAM/OSAM-Drug-Trend-Report-June-2022.pdf